ADVERTISEMENT
ADVERTISEMENT
miss_chief

Carbamazepine/tegretol retard - any views on this med/advice pls??!

Hello - I'd love some advice or people's experience of Carbamazepine (or Tegretol Retard as it's called here, slow release form of carbamazepine)??! I've been changed from Epilim (Sodium Valproate) to Carbamazepine - it's only my first week so I'm still on both. The only side effect I had from going on Epilim was weight gain, quite a lot to be honest. Has anyone had an issue with gaining or losing weight when on Carbamazepine? Also any other side effects? I would love to lose weight coming off Epilim but I'm not sure what happens - my appetite went up a lot when I went on Epilim and my metabolism seemed to slow down!

I had to come off the pill as the dr's said I would need to double the dose if I wanted to change to Carbemazepine, which to be honest I wasn't willing to do! So I'm a bit apprehensive as I'm coming off microgynon (the pill), which I've been on for years, whilst phasing Carbamazpine in and Epilim Chrono out! So side effects wise I probably won't know what is connected to what!

 Any experience or advice would be greatly appreciated! :) 

 It's always hard changing medications, you never know what side effects you might get, whether it will control your epilepsy etc - I tried Keppra a couple of years ago & that did NOT agree with me, sent me to sleep straight away, then gave me massive mood swings/depression and suicidal thoughts when I had nothing to be upset or depressed about! I'm hoping I don't get anything like this with Carbamazepine! If anyone else is changing, hope it goes well! xx

Comments

Re: Carbamazepine/tegretol retard -

I've taken Carbamazepine for 2 years, works great. No side effects, but meds are different for everyone.

All the best, Christine

Re: Carbamazepine/tegretol retard -

I have been on Tegretol XR also (and also have a question I plan on asking on the forum so you may want to refer to that later also) but I have been happy with it.  I have been on it for maybe 1 1/2-2 years?  For me it has had the least side effects.  If I am overtired, or under the weather, side effects may seem a bit stronger but it mostly makes me a little tired to the point where I have to go to sleep because I am over doing it.  So, in a way, I count this as a positive thing. 

All the medications they tried me on (Lamictal, Topomax, and then Tegretol) I had to take very slowly when getting started in small doses because the side effects were horrible for me.  I have a low tolerance for medications and so for the first 6 months of them going through the process of trying to find something that would work for me was a nightmare.   But, I am happy now with the Tegretol and besides the occasional break-thru seizure I am doing great on it.  Oh, and the break thru seizures only happen when I get sick which relates to the other question I am going to post on the board.  

 

"Prayer is not an old woman's idle amusement. Properly understood and applied, it is the most potent instrument of action." - Gandhi

Re: Tegretol retard - side effects??!

Thanks to everyone so far for their replies - it's great to get some feedback!

What worries me is that sometimes it's difficult to assess yourself whether you are having side effects (other than physically!). I'm about half way through phasing in Carbamazepine just now, up to 400mg twice a day. I know that I am feeling more tired on it, certainly at the beginning. My boyfriend says I have been moodier....which I really don't want to be. In a sense I hate being on epilepsy medication as I know that Epilim and Carbamazepine are both (unlicensed and licensed) drugs as mood stabilisers too. When I was younger and not on these medications I had so much energy and enthusiasm and I feel like these drugs sap you of this! Obviously I will stay on the medication but it's a shame....

 Apart from that I've been ok, but I've yet to come off Sodium Valproate/Epilim. I want to see if I lose weight when I come off that as I've put a lot of weight on since I started that again.

 At the end of the day, providing I don't get seizures or awful side effects I don't mind. I certainly don't want bad mood swings and tempers though. I do feel like I've been getting more confrontational....

 Thanks for your opinions/experiences and help!!

Re: Tegretol retard - side effects??!

I do not think that I have had any type of mood swings on them, and my family hasn't complained of any of them!  LOL  So, I think I can safely rule that one out.

I will agree to some extent that it does seem to "sap" you.  As you become more adjusted to it that does become less noticeable.  However, to some extent it does hold true.  I find that you really need to be mindful of getting enough rest and relaxtion.

 

 

"Prayer is not an old woman's idle amusement. Properly understood and applied, it is the most potent instrument of action." - Gandhi

Re: Carbamazepine/tegretol retard any views on this med/advice

Hello

I have been taking tegretol XR for 19 years and I have virtually no side effects. I did have a seizure when I was undergoing a doctor's supervised medication withdrawal (after having a normal EEG). That is the only time I had a seizure when taking Tegretol XR.

I have gone from taking 90mg/day in 1990 to 400mg/day today. I have no apparent side effects. I still need enough sleep but I can tolerate a few late nights without seizures. Not everyone has as good results as I do. Some of my friends still have seizures but less frequently than they did before. Hope this helps.

.

i'm on 700mg of tegretal

i'm on 700mg of tegretal retard a day since 2006, i havent noticed any side effects except very recently because i've developed a tolerance to it. as for the pill, i'm on the progesterone injection, or the depo provera as they call it! i've been on it for years with no problems, i'd recommend it as it can still be administered despite the meds!

Filtered HTML

  • Web page addresses and e-mail addresses turn into links automatically.
  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Type the characters you see in this picture. (verify using audio)
Type the characters you see in the picture above; if you can't read them, submit the form and a new image will be generated. Not case sensitive.